itchynscratchy

So as if crashing da BeastTrek and gettin’ a li’l banged and scraped up wasn’t enough, insult was added to injury this week.  It turns out I was laying on, or somehow came into contact with, one or more of these lovely plants:

poison

I’m thinking it was the sumac, as the pic of it above sorta looks like this vine I pulled outta the bike:

007

Apparently, I was breathing the stuff in or laying in a patch for three hours cuz rather than just having a localized reaction a day or two after, it started popping up all over my body (no place really icky thankfully).  I learned the difference between a localized reaction to urushiol as opposed to a systemic reaction.

Urushiol (NOUN):  A toxic substance present in the resin or on the surface of plants of the genus Rhus, including poison ivy and the lacquer tree, from which a black Japanese lacquer is obtained. (Definition compliments of Yahoo Education.)

How did I discover the difference, you ask?  Ok, maybe you didn’t ask, but I’m gonna tell you anyway cuz I can’t sleep tonight.  I just snuck outside to watch the meteor showers but saw nothing.  Of course I only stayed out there about five seconds, patience not being one of my virtues.  Sooooo, THIS is how I learned:

zanfel

I normally swear by this stuff.  I’ve used it two or three times when I first broke out with a rash.  It’s really expensive, like $35 for a 1-oz. tube, but well worth twice the price.  Usually, the rash stops itching within 15 seconds of application, but the directions do say to rub it on til the itch disappears, which could take up to three minutes.

leftwrist  rightarm

Every other time I’ve used it, the rashes were few and quite localized.  Not this time.  This time, I have spots all over, the worst places being on my forearms, so I started there.  The gritty texture of this paste-like product felt amazingly therapeutic as I ground it against these pesky pustules, but after three minutes of rubbing the raw areas, they were still incredibly itchy.  The instructions did say that more than one cleansing with Zanfel may be necessary, so I tried it again.  Still, the intense itchiness did not subside.

I dug out the long pamphlet from the Zanfel box and studied up, thought maybe I had misunderstood the ‘structions.  Basically, I learned that urushiol from the poisonous plants gets on your skin and if not washed off of the allergic person quickly, a terribly itchy rash will form at the points of contact only.  Then I read this from the pamphlet:

“If you continue to break out with new lesions after the 4th day and you are not recontaminating yourself (by touching anymore ivy, oak, or sumac), your reaction is likely systemic. Systemic reactions typically occur when more concentrated urushiol penetrates the skin deeper and enters the lymphatic or blood system.  These reactions typically result from direct contact with cut roots or vines or inhaling or ingesting the plant.  System reactions require physician intervention.”

amc-urgent-care-center

Boy am I thankful for this place.  I rarely have an urgent need to see a doc, but when I do, it’s always on the weekend.  Today was day five after exposure, well yesterday actually cuz I started typing this on Saturday, but it is now past midnight.  Anyway, for some reason, the itchiness intensified the closer I got to this place.  My neighbor, whom I lovingly refer to as Ma Kettle, was kind enough to drive me here.  I was literally yelling, moaning, groaning, and whining about how itchy I had become.  I told Ma K that if there are a lot of people ahead of me, which would indicate a long wait, I might just start scratching myself like a madwoman, screaming loudly about how karma has finally caught up with me, and randomly asking other folks to help scratch as well.  Perhaps, that would assure my exit outta the waiting room and entry into an examination room even faster!  I was kidding, of course.  It didn’t work anyway … doh!  The nurse practitioner prescribed me one of these:

dosepak

A Medrol Dosepak … steroids.  I said, “Hey, NP, is it true I’m gonna gain 10 pounds after only two days of taking this stuff?”  I’d read that somewhere on the interwebz.  She replied, “No, you generally gain weight only with long-term use of steroids, but I’m glad you mentioned that.  You need to know that this medication might make you very edgy.”  I said, “Oh crap, I’m edgy enough as it is!”  She added, “And you may find you are much hungrier than normal.”  In my mind I was thinking, “Hence the 10-pound weight gain.”  I told her, “So by tonight, I’m gonna be a roid-raging lunatic who inhales a large pepperoni pizza in under five minutes … well, hell, that’s nothing new.  Write the script silly woman … bring it on … you got any coupons for Domino’s?!”

So here I am now listening to The Coasters singing, “Poison Ivy:”

“Late at night while you’re sleepin’ poison ivy comes a’creepin’
Arou-ou-ou-ou-ou-ound
She’s pretty as a daisy but look out man she’s crazy
She’ll really do you in
Now if you let her under your skin
Poison iv-y-y-y-y, poison iv-y-y-y-y”

And feeling like this dude:

creepingcrud

The week hasn’t been all bad though … mostly good in fact.  Some exciting stuff going on as far as my writing, my issue with Monster Energy, and my personal life.  Stay tuned!

  3 Responses to “Itchy & Scratchy!”

  1. There is a homopathic remedy available at “You Save It” Pharmacy. Little white sugar pills that you let dissove under your tongue. I take them in the spring to build up a resistance and then if I get a dose of p.o. it helps lesen the effects. (not to be confused with being po-ed,although poision ivy does piss me off…hahahahaha!)

  2. Yikes! Makes me itchy just reading about your experience. I don’t suppose that you told anyone at the medical care facility about your possible concussion??!!

  3. Yea, Jackie, but it’s better to be p.o.’d than … well you know. Auntie, I did not mention the possible concussion … I think the head is ok (on the outside anyway lol).

Sorry, the comment form is closed at this time.

   
© 2011 Unleash da Beast Suffusion theme by Sayontan Sinha